California, 2006

Heat in California, December 8 to 10, 2006

December 8 to 10, 2006 · NWS STO · 1 event in 1 county or zone

Record daily high temperatures were set in the Northern San Joaquin Valley under high pressure and clear afternoon skies.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Record daily high temperatures were set in the Northern San Joaquin Valley under high pressure and clear afternoon skies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 7, 9:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 7, 9:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
945 PM PST THU DEC 7 2006

.DISCUSSION...
LIGHT WINDS COMBINED WITH SCATTERED HIGH CLOUDS ACROSS THE NORTH AND
CLEAR SKIES ELSEWHERE ALLOWED AFTERNOON VALLEY TEMPERATURES TO WARM
INTO THE 60S. MAXIMUM TEMPERATURES THIS AFTERNOON WERE ABOUT THE
SAME AS YESTERDAY EXCEPT 3 TO 5 DEGREES COOLER IN THE NORTHERN
SACRAMENTO VALLEY. THE BROAD MOISTURE PLUME OFF THE NORTHERN
CALIFORNIA COAST BETWEEN 130W-137W CONTINUES TO STREAM NORTHWEST
INTO THE PACIFIC NORTHWEST. THE ENHANCED HIGH CLOUDS CONTINUE TO
COOL WITH COLDEST CLOUD TOP AROUND -55 DEGREES CENTIGRADE. PFJ

....FROM PREVIOUS DISCUSSION....
THE RIDGE WILL CONTINUE TO MOVE TO THE EAST AS AN UPPER LEVEL TROUGH
MOVES INTO THE WEST COAST. HIGH CLOUDS AHEAD OF THE SYSTEM WILL MOVE
OVER THE AREA TOMORROW MORNING WITH INCREASING CLOUDS IN THE
AFTERNOON AND SOUTHERLY WINDS WILL PICK UP FRIDAY AND PEAK FRIDAY
NIGHT/SATURDAY MORNING WITH GUSTS TO AROUND 50 MPH OVER THE RIDGES.
THE 12Z MODELS INDICATED A SLOWER TIMING OF THIS SYSTEM WITH
PRECIPITATION JUST STARTING TO MOVE INTO THE COASTAL RANGE FRIDAY
AFTERNOON AND SPREADING OVER THE ENTIRE AREA BY EARLY SATURDAY
MORNING. THE SYSTEM IS EXPECTED TO WEAKEN AND SPLIT AS IT APPROACHES
THE AREA. SNOW LEVELS LOOK LIKE THEY WILL LOWER TO AROUND 4000 FEET
IN THE NORTH TO AROUND 6000 FEET IN THE SOUTH SATURDAY MORNING.
ISSUED A SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT FRIDAY NIGHT
INTO SATURDAY MORNING FOR LASSEN PARK AREA AND WESTERN PLUMAS
COUNTY. OTHER MOUNTAINS WILL SEE SNOW BUT HELD OFF ON SNOW
ADVISORIES FOR NOW DUE TO HIGH SNOW LEVELS AND SOME UNCERTAINTY IN
WHERE THE PEAK PRECIPITATION MAY BE. CONFIDENCE IS LOW IN THE EXACT
TRACK THIS SYSTEM WILL TAKE DUE TO INCONSISTENCIES BETWEEN THE
MODELS AND MODEL RUN TO MODEL RUN SO THE FORECAST MAY CHANGE SOME
ESPECIALLY WHERE THE BRUNT OF THE ENERGY AND PRECIPITATION WILL BE.
LINGERING SHOWERS...ESPECIALLY IN THE HIGHER TERRAIN DUE TO
OROGRAPHICS AS THE TROUGH MOVES TO THE EAST SATURDAY AFTERNOON.
ANOTHER TROUGH MOVES IN SATURDAY NIGHT INTO SUNDAY BRINGING ANOTHER
CHANCE OF PRECIPITATION. THIS SYSTEM IS EXPECTED TO SPLIT ALSO BUT
MAY HAVE MORE MOISTURE WITH IT. THE BRUNT OF THE ENERGY MAY MOVE
THROUGH TO THE NORTH AND SOUTH OF THE AREA BUT HAVE LOW CONFIDENCE
IN THE ACTUAL TRACK OF THE SPLITTING SYSTEM. WEAK RIDGING ON MONDAY
EXCEPT SOME POSSIBLE LINGERING SHOWERS IN THE SIERRA IN THE MORNING.
ZONAL FLOW ACROSS THE PACIFIC FOR NEXT WEEK BUT LOOKS LIKE MOST OF
OF THE ENERGY WILL STAY TO THE NORTH. A FEW SHORTWAVES MAY MOVE
THROUGH AT TIMES BRINGING A CHANCE OF LIGHT PRECIPITATION POSSIBLY
TUESDAY AND THURSDAY.

&&

.AVIATION...
VFR CONDITIONS PREVAIL OVER THE ROUTES WITH ONLY A FEW MID CLOUDS
AROUND 10,000 FEET AND SCATTERED CIRRUS AROUND 20,000 FEET. WINDS
HAVE SUBSIDED WITH ONLY LOCAL NORTHEAST WIND GUSTS AROUND 30 KNOTS
OCCURRING OVER HIGHER TERRAIN. PATCHY MVFR VISIBILITIES ARE POSSIBLE
OVERNIGHT WITH ISOLATED IFR IN BR BY 14Z. A PACIFIC STORM SYSTEM
WILL SPREAD VALLEY RAIN AND MOUNTAIN SNOW ABOVE 6000 FEET AFTER 18Z
FRIDAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW ADVISORY
FROM MIDNIGHT FRIDAY NIGHT THROUGH SATURDAY MORNING FOR WESTERN
PLUMAS COUNTY/LASSEN PARK.

&&
Hazardous weather outlook, Dec 7, 7:00 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST THU DEC 7 2006

CAZ013>019-063-064-066>069-081500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST THU DEC 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A PACIFIC FRONTAL SYSTEM WILL BE MOVING INTO NORTHERN CALIFORNIA
FRIDAY AFTERNOON BRINGING RAIN AND MOUNTAIN SNOW AS WELL AS GUSTY
SOUTHERLY WINDS. ANOTHER SYSTEM IS FORECAST TO MOVE THROUGH NORCAL
SATURDAY NIGHT WITH YET ANOTHER SYSTEM FORECAST TO MOVE THROUGH ON
SUNDAY AFTERNOON. EACH OF THESE SYSTEMS HAS TO POTENTIAL TO CAUSE
TRAVEL DIFFICULTIES OVER THE MOUNTAINS. MORE PRECIPITATION IS
POSSIBLE ON MONDAY AND TUESDAY OF NEXT WEEK.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

1 heat. Local standard time, as filed.

Heat, Northern San Joaquin Valley

When
December 8, 12:00 AM PST to December 10, 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

A new daily high temperature record of 70 degrees was set in Modesto on December 8th. This breaks the old record of 69 degrees set in 1939.|A new daily high temperature record of 69 degrees was set in Stockton on December 10th. This breaks the old record of 67 degrees set in 2004.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9791.